Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 135, NWS Twin Cities, MN

July 20, 2019Pierce County, Wisconsin; 4 counties in Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 20, 2019, 10:58 AM CDT for Pierce County, Wisconsin; 4 counties in Minnesota. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2019, 10:58 AM CDT (15:58 UTC)
Expired
Jul 20, 2019, 11:45 AM CDT
In force
47 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dakota County, MN, Goodhue County, MN, Rice County, MN, Steele County, MN, Pierce County, WI

The radar

The Minneapolis radar (KMPX), 83 km from the middle of the area, began a volume at 15:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 11:00 AM CDTTSTM WND DMGMedford, MN6 INCH BRANCH DOWN, OTHER SMALLER BRANCHES ALSO DOWN.
Jul 20, 11:15 AM CDTTSTM WND DMGZumbrota, MNLARGE TREE UPROOTED AND POWER LINES DOWN IN EAST PARK. TIME ESTIMATED FROM RADAR.
Jul 20, 11:30 AM CDTTSTM WND DMGKenyon, MN2-4 INCH BRANCHES DOWN. PICTURE ON FACEBOOK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 9:05 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 4.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1482 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

340 
WUUS53 KMPX 201558
SVRMPX
MNC037-049-131-147-WIC093-201645-
/O.NEW.KMPX.SV.W.0135.190720T1558Z-190720T1645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1058 AM CDT Sat Jul 20 2019

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southern Dakota County in east central Minnesota...
  Northeastern Steele County in south central Minnesota...
  Goodhue County in southeastern Minnesota...
  Eastern Rice County in south central Minnesota...
  Southwestern Pierce County in west central Wisconsin...

* Until 1145 AM CDT.

* At 1057 AM CDT, a line of severe thunderstorm was located near 
  Nerstrand, or near Northfield, moving east at 55 mph. these 
  thunderstorms have a history of producing wind damage and gusts in 
  excess of 60 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Faribault, Northfield, Red Wing, Cannon Falls, Ellsworth, Pine
  Island, Zumbrota, Kenyon, Dundas, Medford, Goodhue and Stanton.

This includes the following highways...
 Interstate 35 between mile markers 45 and 53, and near mile marker
72.
 U.S. Highway 61 between mile markers 82 and 104.

This includes  Treasure Island Casino.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4413 9328 4454 9329 4457 9328 4479 9249
      4454 9230 4450 9230 4445 9224 4445 9243
      4437 9243 4436 9255 4420 9256 4419 9304
      4412 9305
TIME...MOT...LOC 1557Z 269DEG 47KT 4437 9315 

HAIL...0.75IN
WIND...60MPH
 
$$

ETA
2 follow-up statements
372 
WWUS53 KMPX 201623
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1123 AM CDT Sat Jul 20 2019

MNC037-131-147-201633-
/O.CAN.KMPX.SV.W.0135.000000T0000Z-190720T1645Z/
Dakota MN-Steele MN-Rice MN-
1123 AM CDT Sat Jul 20 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN DAKOTA...NORTHEASTERN
STEELE AND EASTERN RICE COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has
moved out of the warned area. Therefore, the warning has been
cancelled.

A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
south central and southeastern Minnesota...and west central
Wisconsin.

LAT...LON 4451 9304 4451 9295 4454 9291 4454 9280
      4463 9279 4463 9273 4472 9274 4479 9249
      4454 9230 4449 9230 4445 9224 4445 9243
      4437 9243 4436 9255 4420 9256 4419 9304
TIME...MOT...LOC 1623Z 269DEG 47KT 4438 9267 

$$

MNC049-WIC093-201645-
/O.CON.KMPX.SV.W.0135.000000T0000Z-190720T1645Z/
Goodhue MN-Pierce WI-
1123 AM CDT Sat Jul 20 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR GOODHUE AND SOUTHWESTERN PIERCE COUNTIES...

At 1123 AM CDT, a severe thunderstorm was located over Goodhue, or 13
miles southwest of Red Wing, moving east at 55 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Red Wing, Cannon Falls, Ellsworth, Pine Island, Zumbrota, Kenyon,
Goodhue, Stanton, Wanamingo, Welch, Bay City and Frontenac.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4451 9304 4451 9295 4454 9291 4454 9280
      4463 9279 4463 9273 4472 9274 4479 9249
      4454 9230 4449 9230 4445 9224 4445 9243
      4437 9243 4436 9255 4420 9256 4419 9304
TIME...MOT...LOC 1623Z 269DEG 47KT 4438 9267 

HAIL...0.75IN
WIND...60MPH
 
$$

ETA
910 
WWUS53 KMPX 201635
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1135 AM CDT Sat Jul 20 2019

MNC049-WIC093-201645-
/O.EXP.KMPX.SV.W.0135.000000T0000Z-190720T1645Z/
Goodhue MN-Pierce WI-
1135 AM CDT Sat Jul 20 2019

...THE SEVERE THUNDERSTORM WARNING FOR GOODHUE AND SOUTHWESTERN
PIERCE COUNTIES WILL EXPIRE AT 1145 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
south central and southeastern Minnesota...and west central
Wisconsin.

LAT...LON 4451 9304 4451 9295 4454 9291 4454 9280
      4463 9279 4463 9273 4472 9274 4479 9249
      4454 9230 4449 9230 4445 9224 4445 9243
      4437 9243 4436 9255 4420 9256 4419 9304
TIME...MOT...LOC 1635Z 269DEG 47KT 4438 9247 

$$

ETA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 6:01 AM CDT, 4 hours 57 minutes earlier.

Area forecast discussion, Jul 20, 6:01 AM CDT, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
601 AM CDT Sat Jul 20 2019

.UPDATE...
Issued at 553 AM CDT Sat Jul 20 2019

Updated for the 12Z aviation discussion below.

&&

.SHORT TERM...(Today through Sunday)
Issued at 413 AM CDT Sat Jul 20 2019

The main forecast concern in the short term period is the showers
and thunderstorms forecast to move through the Minnesota and western
Wisconsin today.

As of early this morning, a surface low was noted across eastern
Colorado with thr frontal boundary we've been dealing with for days
in place across northern Iowa. North of the front across southern
MN and western WI, dew points have fallen into the mid to upper 60s
and temperatures have cooled into the upper 60s to lower 70s.
Meanwhile, an MCS was progressing eastward across South Dakota, and
will eventually move across our local area today with additional
thunderstorm development out ahead of the MCS north of the front.

The strongest instability has shifted south of with the front
itself, but up to 3,000 J/kg of MUCAPE will be in place across
southern MN which could lead to strong elevated storms with
isolated large hail. The main issue will be heavy rainfall and
lightning. The strongest forcing, including 600-700mb Fgen will
shift nearly due east across southern MN and western WI today.
There have been some differences in the model guidance on exactly
how far north or south the main slug of precipitation will go. The
HRRR is one of the more northern solutions while the global
models tend to point to far southern MN along the Iowa border.
Leaned toward the northern solution as CAMs have been consistently
showing this from run to run. From mid morning through mid
afternoon, expect showers and thunderstorms to work east across
southern MN and western WI, with a narrow 1-2" swath of rainfall
(and possibly locally higher amounts)expected.

Skies will clear from west to east this evening as reinforcing dry
northerly flow pushes in with pressure rises from the north. Sunday
will start out clear and dry, but a quick moving shortwave trough
will approach from the west by afternoon, introducing some chances
of precipitation to the forecast.

.LONG TERM...(Sunday night through Friday)
Issued at 413 AM CDT Sat Jul 20 2019

A pattern change is on the horizon in the long term, as the large
scale flow transitions to ridging over the Intermountain west and
troughing over the eastern CONUS. Overall this will mean dry and
mild weather for the forecast area, with the exception of possibly
the entry into and out of the pattern.

Sunday will be one of those days, in which we should see overall
dry weather, but a few stray showers can't be ruled out given
fleeting northwest flow aloft. After that, we see several days
with mostly sunny skies and high temps moderating from the 70s to
low/mid 80s.

On Friday the western ridge flattens, which looks to bring back
northwest flow to the region. Both GFS and ECMWF models bring a
weak front across the area as a shortwave trough pivots over
northwest Ontario. Therefore the Friday night - Saturday time
frame would be the next decent opportunity for organized shower
and thunderstorm activity.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 553 AM CDT Sat Jul 20 2019

Thunderstorms developing along and north of the west to east
oriented frontal boundary will be the main concer. Expect the
storms to lift north toward the metro, then translate eastward
with time through the day. MVFR cigs will be mostly be limited to
thunderstorms, mainly due to VIS issues. Storms should be on the
way out by this afternoon, with rapidly improving conditions after
that.

KMSP...A prolonged period of thunderstorms from 14Z through 19Z
is possible. Severe weather chance is low this far north.

/OUTLOOK FOR KMSP/
Sun...VFR. Wind N 5 kts.
Mon...VFR. Wind NW 5 kts.
Tue...VFR. Wind W 5kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...SPD
SHORT TERM...SPD
LONG TERM...LS
AVIATION...SPD
Hazardous weather outlook, Jul 20, 4:30 AM CDT, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
430 AM CDT Sat Jul 20 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
210930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
430 AM CDT Sat Jul 20 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Showers and thunderstorms are likely today. A few strong to
severe storms are possible, primarily across southern Minnesota.
Locally heavy rainfall is expected with these storms as well,
which may lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Local storm report, Jul 20, 10:39 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1039 AM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     TSTM WND DMG     ST. JAMES               43.99N 94.63W
07/20/2019                   WATONWAN           MN   PUBLIC

            PINE TREE UPROOTED AND LARGE BRANCHES DOWN.

&&
Local storm report, Jul 20, 10:40 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1040 AM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     TSTM WND GST     3 NE MADELIA            44.08N 94.37W
07/20/2019  M60 MPH          BLUE EARTH         MN   MESONET

            MESONET STATION MN045 MADELIA 3ENE.

&&

TDH
Local storm report, Jul 20, 10:47 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1047 AM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     TSTM WND DMG     WALDORF                 43.93N 93.70W
07/20/2019                   WASECA             MN   TRAINED SPOTTER

            SPOTTER REPORTS LARGE TREE BRANCHES DOWN IN
            AND AROUND WALDORF.

&&

TDH
Local storm report, Jul 20, 10:55 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1055 AM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     TSTM WND GST     WASECA                  44.08N 93.50W
07/20/2019  M50 MPH          WASECA             MN   TRAINED SPOTTER

&&

TDH
Local storm report, Jul 20, 10:56 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1056 AM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     TSTM WND DMG     WINNEBAGO               43.77N 94.17W
07/20/2019                   FARIBAULT          MN   TRAINED SPOTTER

            4 INCH DIAMETER BRANCHES DOWN.

&&

TDH
Local storm report, Jul 20, 10:58 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1058 AM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     TSTM WND DMG     CANNON FALLS            44.51N 92.91W
07/20/2019                   GOODHUE            MN   PUBLIC

            MATURE OAK TREE DOWN ACROSS 57TH AVE,
            SNAPPED OFF 8FT FROM BASE.

&&

TDH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:06 PM CDTSpecial Weather StatementMPXBarron84 min
Jul 19, 7:28 PM CDTSevere Thunderstorm WarningMPXBarron, Dunn, Polk, Saint Croix47 min
Jul 19, 7:53 PM CDTSpecial Weather StatementMPXDunn82 min
Jul 20, 8:24 AM CDTSpecial Weather StatementMPXDunn, Pierce51 min
Jul 20, 11:52 AM CDTSpecial Weather StatementMPXChippewa, Eau Claire, Pepin53 min
Jul 20, 6:09 AM CDTSpecial Weather StatementMPXBlue Earth, Brown, Redwood, Watonwan66 min
Jul 20, 6:22 AM CDTSpecial Weather StatementMPXLac qui Parle23 min
Jul 20, 6:25 AM CDTSpecial Weather StatementMPXNicollet50 min
Jul 20, 6:32 AM CDTSevere Thunderstorm WarningMPXLe Sueur, Nicollet, Sibley43 min
Jul 20, 6:55 AM CDTSpecial Weather StatementMPXLe Sueur35 min
Jul 20, 7:03 AM CDTSpecial Weather StatementMPXSteele27 min
Jul 20, 7:21 AM CDTSpecial Weather StatementMPXBlue Earth24 min
Jul 20, 7:32 AM CDTSpecial Weather StatementMPXLe Sueur58 min
Jul 20, 7:35 AM CDTSpecial Weather StatementMPXGoodhue40 min
Jul 20, 7:56 AM CDTSpecial Weather StatementMPXSteele, Waseca49 min
Jul 20, 8:00 AM CDTSpecial Weather StatementMPXCarver, Hennepin45 min
Jul 20, 8:35 AM CDTSpecial Weather StatementMPXAnoka, Ramsey, Washington40 min
Jul 20, 8:52 AM CDTSpecial Weather StatementMPXBrown, Redwood, Renville38 min
Jul 20, 9:19 AM CDTSevere Thunderstorm WarningMPXBrown, Martin, Watonwan56 min
Jul 20, 9:33 AM CDTSpecial Weather StatementMPXRamsey27 min
Jul 20, 9:45 AM CDTSpecial Weather StatementMPXNicollet, Sibley45 min
Jul 20, 10:01 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Martin, Nicollet, Waseca44 min
Jul 20, 10:18 AM CDTSpecial Weather StatementMPXCarver, Dakota, Le Sueur, Rice, Scott42 min
Jul 20, 10:34 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Le Sueur, Rice, Steele, Waseca41 min
Jul 20, 10:41 AM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn64 min
Jul 20, 12:03 PM CDTSpecial Weather StatementMPXBlue Earth, Steele, Waseca87 min
Jul 20, 12:19 PM CDTSpecial Weather StatementMPXMartin56 min
Jul 20, 2:41 PM CDTSpecial Weather StatementMPXSteele3 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.